MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; INTRAOCULAR LENS
Model Number AU00T0
Medical Device Problem Codes Break (1069); Malposition of Device (2616)
Health Effect - Clinical Code Visual Impairment (2138)
Date of Event 12/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The sample was not returned.A photo was available.The photo in the file shows a tilted anterior view of the used device on top of white gauze material.The device was shown from the loading area throughout the tip.The plunger appears to be oriented correctly.The lens stop has been removed.It cannot be determined if viscoelastic is present in the device.The plunger has been fully advanced with the plunger tip extended beyond the device.The trailing haptic was observed to be broken in the haptic/optic junction.The broken haptic appears to be on the left side of the plunger with the distal haptic tip oriented away from the device.Viscoelastic was not provided.It is unknown if the qualified product was used.Based on our observation of the attached photo, the trailing haptic was broken inside the haptic is broken.The presence of clinical solution on the lens cannot be confirmed.The plunger appeared to be fully advanced.It is difficult to make a determination of handling / damage without evaluation of the physical sample.A final root cause cannot be determined based on available information.It is unknown if a qualified viscoelastic was used.The instruction for use (ifu) instructs: during device preparation and implantation of the company iol with the company preloaded delivery system, and company qualified ophthalmic viscoelastic device (ovd) should be used.The use of an unqualified ovd may cause damage to the lens and potential complications during the device preparation and implantation steps.Broken haptics may occur: due to the use of a non-qualified viscoelastic.Material properties of non-qualified ovds may contribute to underfill, overfill, misfolding of the haptics, or other inconsistent folding outcomes; if the operating room temperature is too high (> 23°c / 73° f) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement.In addition, haptic strength (modulus) decreases as the temperature increases and is more likely to break under stress; if the device is overfilled with ovd as this can prevent the trailing haptic from being placed properly or move the lens out of position resulting in misfolding; if a straight trailing haptic occurs and it was not properly detected to be out of position; if the plunger is not fully advanced, or if the plunger is allowed to retract, the trailing haptic may not release properly from the device.Any of the above listed causes alone, or in combination, may create the reported event.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that during the intraocular lens (iol) implant procedure after implanting in the capsular bag and it was observed that the lens came without one of the haptics.The lens was left in the same way, since the patient had flaccid iris and it was also required to perform a vitrectomy.Additional information received and stated that the patient is under observation and will be assessed for possible lens explantation in approximately 1 month.Additional information received and stated that, the lens was not explanted intra surgically for the following reasons: the patient had extremely flaccid iris and appeared to have dialysis on the upper iris.Cutting, removing, and reinserting the lens would have implied greater trauma to the iris and involvement of the corneal endothelium; we had surgery for a complex retinal detachment with hemovitreous ahead.And she needed the anterior segment in the best possible state to be able to perform the vitrectomy and management of fibrous membranes; the lens was left in an acceptable position with the optical zone relatively well centered.At the date of the last visit, the patient had a best corrected visual acuity of 20/50 with her lens.The optics are off center.But functional.Due to the risk of greater trauma to the iris and loss of endothelial cells that would imply explanting the lens and inserting another one, and speaking with the patient, the surgeon have opted to manage it conservatively for the moment.

Brand Name
ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16688477
Report Number1119421-2023-00598
Device Sequence Number12290032
Product Code HQL
UDI-Device Identifier00380652394864
UDI-Public00380652394864
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/14/2025
Device Model NumberAU00T0
Device Lot Number15430937
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/09/2023
Initial Report FDA Received Date04/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/16/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale